Alabama, 2024

Hail and Damaging Winds in Alabama, June 9, 2024

June 9, 2024 · NWS BMX · 3 events in 2 counties and zones

A shortwave trough moving across the Mississippi Valley region sparked thunderstorm development along a pre-existing outflow boundary oriented from northern Mississippi into north central Alabama. During the early evening hours, one particular thunderstorm took advantage of 2500-3000 J/kg of CAPE and 30-40 kt bulk shear values, producing up to 2-inch diameter hail in the Allgood and Oneonta…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A shortwave trough moving across the Mississippi Valley region sparked thunderstorm development along a pre-existing outflow boundary oriented from northern Mississippi into north central Alabama. During the early evening hours, one particular thunderstorm took advantage of 2500-3000 J/kg of CAPE and 30-40 kt bulk shear values, producing up to 2-inch diameter hail in the Allgood and Oneonta areas of Blount County. This cell also resulted in a few downed trees in Blount and St. Clair counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 9, 6:11 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 9, 6:11 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
711 PM CDT Sun Jun 9 2024

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM POTENTIAL...
Issued at 431 PM CDT SUN JUN 9 2024

Severe thunderstorms are possible through 2am tonight for areas
generally north of Interstate 85 and Highway 80. This covers
roughly the northern two thirds of Central Alabama. Thunderstorms
are expected to develop within the next few hours across western
Alabama, Mississippi, and Arkansas. These storms will generally
move east southeast through the evening. The atmosphere over the
area is characterized by SBCAPE values ranging from 2500-4000j/kg,
Effective Bulk Shear values up to 35kts, Downdraft CAPE
1100-1300j/kg, CAPE of 1000j/kg in the hail growth zone, but there
is some drier air aloft and poor mid level lapse rates amongst
others. The main thing we are missing at the present moment is a
trigger. Convective temperatures are not enough alone to provide
the forcing necessary for sustain updrafts at this time. A cold
front was located over Tennessee and will only slowly move
southward this evening. There are a few outflow boundaries out
ahead of the front that will most likely be the focus for
thunderstorm development as a short wave moves in this evening. It
appears that if thunderstorms can become organized, they would
move through later this evening with a threat of damaging wind
gusts and large hail. But there remains some doubt as to which
boundary or area of sustained thunderstorms will develop and where.
A watch has been posted for areas west of us and we are
monitoring the this activity for possible watches or warning
later. It also appears that the upper ridge does recede southward
enough for some development too. Made some minor adjustments to
the ongoing forecast but nothing that alters the main message.

75

&&

.SHORT TERM...
(This evening through Monday)
Issued at 146 PM CDT SUN JUN 9 2024

Key Messages:
- Conditional risk for shower and thunderstorm activity through
  tonight, some storms may be severe with a damaging wind and hail
  risk.

Tonight.

Another shortwave impulse associated with a longwave trough will
drop southeast over the Mid-South Region this evening. This
feature is supporting ongoing shower and thunderstorm activity
across portions of Northeast Arkansas and Southeast Missouri. This
activity will move east-southeast with time and it or its outflow
may result in additional shower and thunderstorm development this
evening and overnight with the nearing trough from the northwest
and the advancing surface cold front that will be positioned
roughly along the Interstate 20 corridor before midnight. Winds
will become northwest behind the front with west winds persisting
ahead of the front with speeds from 4-8 mph. Low temperatures will
range from the mid 60s far northwest to the low 70s generally
near and south of the U.S. Highway 80 corridor.

Monday.

The national flow pattern amplifies on Monday with longwave
troughing over the Tennessee Valley extending northeast toward the
upper low located just northeast of Maine while ridging builds
over much of the Plains. The surface cold front will continue to
advance south toward the Gulf Coast through the day. Decreasing
clouds are forecast across the northwest half of the area while
lingering clouds with chances for shower and thunderstorm activity
will continue across the southern half of the area through the
morning hours, becoming increasingly confined to the far southeast
counties after noontime. Dry conditions will return areawide by
the evening hours. Winds will be from the northwest areawide with
speeds from 5-10 mph. High temperatures will range from the low
80s far north and in the higher elevations east to readings around
90 across the far southeast counties.

05

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 146 PM CDT SUN JUN 9 2024

The main focus during the week will be on increasing heat and
potential heat-related impacts as we reach the warmest temperatures
so far this year towards the end of the week. Upper-level troughing
over the Southeast and a large region of high pressure over the
Central US will drive northeasterly flow across Central Alabama and
highs in the mid 90s. Otherwise, the forecast remains dry for much
of the earlier half of the week with small opportunities for rain
across the far south related to inverted troughing over the
eastern Gulf of Mexico.

86/Martin

Previous long-term discussion:
(Monday night through Saturday)
Issued at 353 AM CDT SUN JUN 9 2024

A significant upper-level trough east of the Mississippi River and
the associated confluence zone will support relative high pressure
moving southward into the Ohio Valley and southern states. A
cooler and much drier airmass will be advected from the north
Monday night with lows ranging from the upper 50s to the mid 60s
from north to south. Dry conditions and low relative humidity
values should continue Tuesday and Wednesday as high pressure
remains in control under northwesterly flow at 500 mb.

While moisture will gradually increase Thursday through Saturday,
the arrival of increased rain chances could be delayed. Models are
trending toward more ridging across the Deep South, keeping a
disturbance in the Gulf of Mexico south of our area through
Saturday. Our latest forecast significantly undercuts the NBM POPs
Thursday through Saturday, and it is possible that most of the
forecast area remains dry.

87/Grantham

&&

.AVIATION...
(00Z TAFS)
Issued at 705 PM CDT SUN JUN 9 2024

All terminals start VFR. There are several small scale boundaries
that may produce storm initiation early this evening. Mentioned
varying degrees of thunder for several hours at the northern
terminals with ceilings eventually into MVFR and possibly IFR at
times. The timing and placement of convective development at the
southern sites was less clear and mentioned only PROB30 on Monday
for now. If the storms organize north, an update for storms may
become necessary. A cold front will move north to south over the
area later tonight into Monday with winds becoming north to
northwest 5-10kts and rain chances becoming confined to the south.

Some of the storms tonight may produce damaging winds and large
hail.

75

&&

.FIRE WEATHER...

Afternoon minimum RHs are forecast to remain above critical levels
over the next few days. Overnight RH recovery should be in the
upper 70s to low 90s. 20-foot winds should run at or less than 7
mph over the next few days, west-northwesterly today, and
northerly on Monday. Some showers and thunderstorms may occur late
this afternoon into tonight as a front moves across the area.
Additional isolated to scattered showers are possible Monday
afternoon across the southern half of the area as the front
finally clears the area. Dry weather is expected from Tuesday
through at least Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  83  57  84 /  40  20   0   0
Anniston    67  83  58  85 /  40  20   0   0
Birmingham  68  84  61  85 /  60  20   0   0
Tuscaloosa  70  86  61  86 /  60  20   0   0
Calera      68  85  62  85 /  60  20   0   0
Auburn      70  86  65  86 /  40  30  10   0
Montgomery  72  87  66  87 /  30  30  10   0
Troy        71  89  66  88 /  20  50  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...05
LONG TERM....86/Martin
AVIATION...75
Hazardous weather outlook, Jun 9, 6:15 AM CST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
715 AM CDT Sun Jun 9 2024

ALZ011>015-017>050-101515-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
715 AM CDT Sun Jun 9 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Storms may become severe late this afternoon through Midnight across
portions of Central Alabama. The primary threat is damaging winds up
to 60 mph. Quarter size hail is also possible with the more
persistent storms. Rainfall may be heavy at times with the stronger
cores.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon through tonight.

In the hours before

Special weather statement, Jun 9, 5:07 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
607 PM CDT Sun Jun 9 2024

ALZ011-012-092330-
Marion AL-Lamar AL-
607 PM CDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION COUNTY THROUGH
630 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weston, or over Hamilton, moving southeast at 10 mph. Additional
storms will move in from Mississippi.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hamilton, Guin, Gu-
Win, Brinn, Weston, Twin, Shottsville, Pearces Mill, Rankin Fite
Airport, Byrd, Bexar, Marion County Public Lake, and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Alabama.

&&

LAT...LON 3421 8819 3426 8818 3429 8818 3420 8772
      3395 8784 3408 8820
TIME...MOT...LOC 2307Z 292DEG 9KT 3416 8802

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

75 Linhares
Special weather statement, Jun 9, 5:11 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
611 PM CDT Sun Jun 9 2024

ALZ030-031-092345-
Greene AL-Sumter AL-
611 PM CDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENE AND NORTH
CENTRAL SUMTER COUNTIES THROUGH 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
New West Greene, or 12 miles south of Aliceville, moving east at 10
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panola, West Greene, New West Greene, Warsaw, Pleasant Ridge, and New
Mount Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Alabama.

&&

LAT...LON 3300 8817 3301 8817 3302 8804 3284 8805
      3291 8828 3299 8828
TIME...MOT...LOC 2311Z 278DEG 7KT 3294 8818

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jun 9, 5:29 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
629 PM CDT Sun Jun 9 2024

ALZ012-100015-
Lamar AL-
629 PM CDT Sun Jun 9 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LAMAR COUNTY THROUGH 715
PM CDT...

At 628 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Detroit, or 13 miles northwest of Sulligent,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph. Gusty winds may occur before
         rainfall begins.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sulligent, Detroit, Beaverton, Crews, Henson Springs, and Pine
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Alabama.

&&

LAT...LON 3406 8821 3405 8799 3402 8799 3402 8795
      3384 8795 3386 8823
TIME...MOT...LOC 2328Z 294DEG 14KT 3406 8823

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jun 9, 6:14 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
714 PM CDT Sun Jun 9 2024

ALZ017-100045-
Blount AL-
714 PM CDT Sun Jun 9 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BLOUNT COUNTY THROUGH 745
PM CDT...

At 714 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Nectar, or near Cleveland, moving southeast at 15
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Locust Fork, Allgood, Fairview,
Nectar, Rosa, Easley, Fowler Spring, Clear Springs, and Chamblees
Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Alabama.

&&

LAT...LON 3400 8642 3389 8647 3384 8659 3398 8676
      3399 8676 3400 8674 3401 8674 3402 8672
      3403 8672 3403 8670 3406 8670 3405 8668
      3407 8669 3408 8668 3409 8666
TIME...MOT...LOC 0014Z 305DEG 14KT 3400 8667

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The radar

The Birmingham radar (KBMX), 90 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Blount

When
June 9, 6:21 PM CST to 6:22 PM CST
Where
Blount County, 1.89 mi NNW of Nector
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.973, -86.648

A couple trees were blown down along County Road 11 near Nectar.

Hail, Blount

When
June 9, 6:41 PM CST to 6:47 PM CST
Where
Blount County, 0.76 mi SW of Allgood
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
33.912, -86.509

Several reports of 1.5 to 2-inch diameter hail were received via EMA and broadcast media in the Allgood and southern Oneonta areas.

Thunderstorm Wind, St. Clair

When
June 9, 6:54 PM CST to 7:05 PM CST
Where
St. Clair County, 0.69 mi N of St Clair to 2.57 mi S of Whitney
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.790, -86.428

A large tree uprooted along Washington Valley Rd, blocking both lanes, and a tree fell onto a power line along Shore Dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173244, 1173245, 1173246.